Even Low Dose of Aspirin Can Cause Intestinal Bleeding
WebMD News Archive
Loke says that for patients who have had a stroke or heart attack, aspirin is more likely to do good -- by preventing a second occurrence -- than harm. "Generally speaking, though, people should not start on long-term aspirin of their own accord," he says. "The occasional dose for headaches and joint pains will probably be fine, but if you are taking it long-term even the lowest doses will cause significant problems with gut bleeding."
Edgar Kenton, MD, professor of neurology at Thomas Jefferson University School of Medicine in Philadelphia and chair of the advisory committee of the American Stroke Association, says the findings of the analysis do not contradict anything that stroke and heart experts have been saying all along. "Our position has always been that patients who take aspirin should take it under the guidance of a physician and should take it only when appropriate," he says.
Kenton tells WebMD that consumers should not be going into drugstores and stocking up on aspirin as a way to prevent strokes and heart attacks without consulting a physician. And physicians should only be recommending long-term daily aspirin use on a case-by-case basis, he says.
All individuals who undertake long-term aspirin use should be examined by a physician for intestinal bleeding problems, a history of liver or kidney disease and peptic ulcer, and other conditions that may complicate long-term use of aspirin, Kenton says.
"I share the concern of the authors of the article because there is a growing market for over-the-counter drugs," he says. "Many people feel it is less time consuming and less expensive to go to the drugstore and spend three or four dollars on a bottle of aspirin than it is to go and get checked out by a doctor. But we end up seeing the results."